Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 7:54 PM CDT for Grand Forks County, Steele County, Traill County, North Dakota; Norman County, Polk County, Minnesota. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 7:54 PM CDT (00:54 UTC)
- Expired
- Jul 4, 2017, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Norman County, MN, Polk County, MN, Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 5 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:56 PM CDT | HAIL 1 | 1 Nw Thompson, ND | |
| Jul 4, 8:05 PM CDT | HAIL 1 | 3 Ssw Hatton, ND | HAIL ACROSS SOUTHEAST NEWBURGH TOWNSHIP. |
| Jul 4, 8:25 PM CDT | HAIL 1.75 | Thompson, ND | VICINITY OF WALLE CHURCH. |
| Jul 4, 8:42 PM CDT | HAIL 1.5 | 2 Nne Mayville, ND | HAIL FELL FOR 3 TO 4 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
059
WUUS53 KFGF 050054
SVRFGF
MNC107-119-NDC035-091-097-050145-
/O.NEW.KFGF.SV.W.0055.170705T0054Z-170705T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
754 PM CDT TUE JUL 4 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Norman County in northwestern Minnesota...
Southwestern Polk County in northwestern Minnesota...
Southeastern Grand Forks County in northeastern North Dakota...
Traill County in southeastern North Dakota...
Northeastern Steele County in southeastern North Dakota...
* Until 845 PM CDT.
* At 754 PM CDT, severe thunderstorms were located along a line
extending from near Thompson to near Golden Lake, moving southeast
at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mayville, Hillsboro, Thompson, Hatton, Portland, Buxton and
Reynolds.
This includes Interstate 29 between mile markers 99 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 4764 9765 4785 9713 4749 9666 4724 9722
4724 9728
TIME...MOT...LOC 0054Z 317DEG 24KT 4778 9720 4761 9760
HAIL...1.00IN
WIND...<50MPH
$$
Lee1 follow-up statement
665
WWUS53 KFGF 050121
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
821 PM CDT TUE JUL 4 2017
MNC107-119-NDC035-091-097-050145-
/O.CON.KFGF.SV.W.0055.000000T0000Z-170705T0145Z/
Norman MN-Polk MN-Grand Forks ND-Traill ND-Steele ND-
821 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN NORMAN...SOUTHWESTERN POLK...SOUTHEASTERN GRAND
FORKS...TRAILL AND EAST CENTRAL STEELE COUNTIES...
At 820 PM CDT, severe thunderstorms were located along a line
extending from near Reynolds to near Portland, moving southeast at
40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mayville, Hillsboro, Thompson, Portland, Buxton, Reynolds and Climax.
This includes Interstate 29 between mile markers 99 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4755 9757 4783 9710 4749 9666 4724 9722
4724 9728
TIME...MOT...LOC 0120Z 305DEG 19KT 4770 9704 4753 9744
HAIL...1.00IN
WIND...<50MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:17 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 4, 6:17 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 617 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 609 PM CDT Tue Jul 4 2017 Issued a severe thunderstorm watch for much of the area with the exclusion of Devils Lake Basin and Grant county until midnight. Most likley scenario to unfold this evening is expected to be a round of storms developing over the next hour or two. This activity is expected to propagate to the southeast with severe threats being large hail, up to 2 inches in size and damaging downburst winds with speeds up to 70mph. && .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 4 2017 Main challenge tonight will be thunderstorms. Latest high resolution guidance still develops storms in the 4-5 pm time frame over the northern Red River Valley, then drops them SSE through the evening. Looking at the SPC meso page, the northern valley is closer to the better 0-6km bulk shear, at roughly 30 knots. Values decrease moving southward, more in the 20-25 knot range at most. Temps have risen in the mid 80s to lower 90s region wide, with dew points in the mid 60s to low 70s. SPC meso page shows sfc based CAPE values in the 4000-4500 J/kg range, but some CIN remaining. 700mb temps are about 9-10C over central ND near the boundary, so that is why not much is happening yet. Still expecting the window for storms in GF/EGF to be from 6-9 pm and for the FM area to be from 8-11 pm. Once the storms develop, will see if this timing stills hold true. If so, storms may impact later evening outdoor holiday events across the southern half of the FA, while the north may be done by then. Looking ahead into Wednesday, it appears the boundary will sag southward to the fringes of the southern and southeast FA. Depending on where exactly this boundary sets up and how much heating occurs after the early morning clouds, there could be strong storms around again. SPC has the entire area in a marginal risk, but will focus more on this potential after tonights event is done. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 4 2017 More storm chances for the beginning of the period will be the main concern for the end of the week and through the weekend. Global models are coming into better agreement with storm potential for the Wednesday night/early Thursday time frame. A weak surface trough with some upper level support looks to be the main forcing mechanism for convective development by Wednesday evening and tracking east-southeastward into Thursday morning. Instability looks to be fairly decent (1500-2500 J/kg) given the time of day with shear profiles a bit more favorable (35-45 kts) than Tuesday's event. Therefore, agree with SPC's thinking of a marginal risk/borderline slight risk is reasonable at this time. Following any lingering precipitation chances early Thursday, the rest of the week looks to be relatively dry and quiet. Models continue to diverge on their synoptic features for the weekend with the GFS bringing precipitation chances back to the area on Saturday while the ECMWF and Canadian remain dry. The same goes for any chances early in the new work week with the ECMWF holding on to its high and dry solution. Temperatures will cool down just a bit following the Wednesday night/Thursday system with highs on Friday back down into the 70s area wide while ranging from the upper 70s to mid 80s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Jul 4 2017 Thunderstorms are expected to from along a line from GFK to the southwest in the next 2 hours. This activity is expected to move to the southeast over the next 6 hours with VFR conditions hereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Lee AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CDT Tue Jul 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 515 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A weak surface trough will move into eastern North Dakota this afternoon. Thunderstorms will most likely develop in southern Manitoba and move into northeastern North Dakota...then spread south along the front. Isolated severe storms with hail up to 2 inches in diameter and winds up to 70 mph are possible. The threat for tornadoes is low, but possible. Coverage of these storms will be isolated and begin to decay by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms to develop late Wednesday night into Thursday morning. No hazardous weather is expected the remainder of the week beyond noontime Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
In the hours before
Special weather statement, Jul 4, 6:32 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 632 PM CDT TUE JUL 4 2017 MNZ004-005-007-008-050015- East Marshall MN-Kittson MN-Roseau MN-West Marshall MN- 632 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... SOUTHEASTERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 715 PM CDT... At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over Halma, or 39 miles northeast of Grafton, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Karlstad, Greenbush, Badger, Kennedy, Strandquist, Halma and Strathcona. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for northwestern Minnesota. LAT...LON 4851 9697 4870 9694 4881 9576 4842 9578 TIME...MOT...LOC 2331Z 264DEG 39KT 4863 9660 Lee
Local storm report, Jul 4, 7:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL SW HALMA 48.66N 96.60W
07/04/2017 E0.75 INCH KITTSON MN PUBLIC
&&
WBARRETTSpecial weather statement, Jul 4, 7:34 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 734 PM CDT TUE JUL 4 2017 MNZ001-NDZ027-050100- West Polk MN-Grand Forks ND- 734 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 800 PM CDT... At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over Grand Forks, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Forks, East Grand Forks, Fisher, Merrifield, Mallory, Bygland and Davidson. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for northwestern Minnesota...and northeastern North Dakota. LAT...LON 4784 9719 4798 9717 4802 9673 4777 9677 TIME...MOT...LOC 0034Z 274DEG 19KT 4791 9710 Lee
Special weather statement, Jul 4, 7:40 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 740 PM CDT TUE JUL 4 2017 NDZ027-029-030-050115- Steele ND-Traill ND-Grand Forks ND- 740 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND FORKS... NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 815 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near Northwood, or 27 miles southwest of Grand Forks, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwood, Hatton, Buxton, Reynolds, Cummings and Holmes. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for southeastern and northeastern North Dakota. LAT...LON 4763 9765 4774 9762 4775 9704 4750 9708 TIME...MOT...LOC 0039Z 277DEG 29KT 4768 9755 Lee
Local storm report, Jul 4, 7:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL GRAND FORKS 47.92N 97.07W
07/04/2017 E0.50 INCH GRAND FORKS ND OFFICIAL NWS OBS
PEA TO DIME SIZE HAIL OBSERVED AT AND WITHIN ONE HALF
MILE OF NWS OFFICE IN GRAND FORKS.
&&
WBARRETTLocal storm report, Jul 4, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 WSW HANNAFORD 47.30N 98.25W
07/04/2017 E1.25 INCH GRIGGS ND PUBLIC
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:08 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 52 min |
| Jul 4, 7:34 PM CDT | Special Weather Statement | FGF | Grand Forks | 26 min |
| Jul 4, 7:40 PM CDT | Special Weather Statement | FGF | Traill | 35 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 25 min |
| Jul 4, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 35 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 19 min |
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 47 min |
| Jul 4, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 4, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 58 min |
| Jul 4, 9:56 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 64 min |
| Jul 4, 10:31 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 44 min |
| Jul 4, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 62 min |
| Jul 4, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 50 min |
| Jul 4, 7:45 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 45 min |
| Jul 4, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| Jul 4, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 61 min |
| Jul 4, 10:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 35 min |
| Jul 4, 11:24 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Jul 4, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 5, 12:54 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 45 min |
| Jul 5, 1:56 AM CDT | Special Weather Statement | FGF | Otter Tail | 34 min |
| Jul 5, 2:26 AM CDT | Special Weather Statement | FGF | Douglas | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.